Virginia, 2021

Debris Flow in Virginia, January 26, 2021

January 26, 2021 · NWS RNK · 1 event in 1 county or zone

A low pressure system passed across the lower mid-Atlantic during the early morning hours of January 26th, which produced 1 to 2 inches of rain across portions of the mountains of Virginia. Multiple rivers rose into Action Stage because of this rainfall, with a few rising above minor flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A low pressure system passed across the lower mid-Atlantic during the early morning hours of January 26th, which produced 1 to 2 inches of rain across portions of the mountains of Virginia. Multiple rivers rose into Action Stage because of this rainfall, with a few rising above minor flood stage. The rain also triggered at least one known debris flow. Temperatures through much of the winter leading up to the event had often risen above freezing during the day and fallen below freezing at night, which could have enhanced the freeze-thaw cycle to weaken the integrity of rock formations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 26, 4:15 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 26, 4:15 AM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
415 AM EST Tue Jan 26 2021

.SYNOPSIS...
Low pressure was over the Ohio Valley and will push a warm front,
then a cold front through the Mid Atlantic region today. As the
fronts move north and east rain will end across the area and
temperatures will rise. Another low will track from the Southern
Plains on Wednesday to the Carolina coast on Thursday. This will
bring rain and winter precipitation to the area Wednesday night and
Thursday morning.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 345 AM EST Tuesday...

No change to Winter Weather Advisory.

IR satellite loops showed overall tops were warming as thunderstorms
moved east above the shallow stable surface based layer. Were a few
lightning strikes and elevated convection in the mountains and
foothills of southwest Virginia and northwest North Carolina.

Short wave and western edge of deeper moisture was over the eastern
Tennessee Valley early this morning. This feature will continue to
move east, reaching central sections of Virginia and North Carolina
by mid morning. Even moisture below 850MB begins to erode this
afternoon. West component and wind will aid in downsloping and
drying east of the Blue Ridge. Based on forecast lifted index
gradient, it may take until late afternoon for the warm front and
stable air to lift north of Appomattox, Buckingham, and Amherst
Counties, just before the cold front comes through.

Temperatures trends will depend on cloud cover. Within the colder
stable air there will be little rise until the clouds clear out.
Higher elevations in the northwest North Carolina mountains were
already in the 50s. Will be leaning toward the timing of the HiRes
ARW for the back edge of the precipitation and for the clearing this
afternoon. This is closer to the cooler MET guidance for highs this
afternoon.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
As of 225 AM EST Tuesday...

On Wednesday, a strong upper level trough will track from the
Midwest to the Ohio-Tennessee Valleys. This trough will have a Gulf
reflection tracking towards the southern Appalachains. This
reflection will help saturate the environment and bring
precipitation to the mountains by late afternoon. A secondary low
forms along the stalled frontal boundary over the southeastern
states in the afternoon. As this low strengthens and moves off the
coast overnight, it will draw in colder air from the north changing
rain over to snow. The change-over will start across the mountains
in the evening, then during the early morning hours for areas east
of the Blue Ridge. This system is expected to move quickly across
the area Wednesday night which will keep snow accumulations low. At
this time, snow accumulations will range between 1 to 3 inches along
and west of the Blue Ridge to a half to one inch east. Of course,
higher amounts possible along ridges above 3500 feet.

Temperatures Wednesday will peak in the mid to upper 40s west of the
Blue Ridge and into the low to mid 50s east. Overnight, temperatures
drop into the 20s across the mountains and into the lower 30s east.

The upper level trough moves off the VA/NC coast early Thursday
morning. Some lingering upslope snow showers/flurries are possible
through the day while additional accumulations will remain light.
Also, a pressure gradient tightens over the mountains and along with
modest pressure rises and a 45 kt cross-barrier jet, blustery
conditions with blowing/drifting snow is likely into the day
Thursday. Strong winds will remain over the mountains into the
evening, then high pressure builds into the region after midnight.

Strong winds will keep a steady flow of cold air into the area
Thursday. High temperatures across the mountains may only move a few
degrees from overnight lows. Downsloping flow will help warm
temperatures east of the Blue Ridge, but still looking at a cold day
with highs in the upper 30s to lower 40s. As winds subside Thursday
night, temperatures drop into the teens across the mountains and
into the lower 20s east of the Blue Ridge.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 125 PM EST Monday...

High Pressure Persists Until System Saturday Night Brings Potential
Wintry Weather That Transitions To Rain Sunday, Followed By
Persistent Upslope Flow Into Next Work Week.

Quiet weather is in play to start Friday as we head into next
weekend with broad upper level ridge sitting in place. This will be
short lived though: Saturday sees an upper level trough helping
develop a low pressure system that will track across the Mid-West
states into the Great Lakes, followed by a lee-side low developing
and likely transitioning into a noreaster system that will impact the
New England states. As for its impacts here, there's still
uncertainty in how this system could play out. The system's warm
front is currently poised to arrive overnight Saturday when
temperatures will be cool enough through the profile to support snow
showers starting off. As warm air is projected into the Mid-Atlantic
via intensifying return flow, temperatures aloft are expected to
warm. While it's too early to put into grids, it's certainly
possible to see a wintry mix of snow, sleet, and even freezing rain
before turning over to a mostly rain. That said, all of this wintry
trouble would happen prior to the heaviest precipitation that
arrives midday Sunday with the cold front. At that point, we would
have an almost all rain, besides perhaps just our highest
elevations.

Following the Saturday night into Sunday system, good NW flow is
looking to set up over a prolonged period, beyond the Monday extent
of the long range portion of the forecast. This means we will see
upslope snow showers from Western Greenbrier, down into the NC
Mountains that could be on and off over several days.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
As of 1250 AM EST Tuesday...

Poor flying conditions expected through noon today with
widespread IFR/LIFR Cigs in addition to rain and fog with MVFR
visibilities. Rain is expected to end from west to east this
morning with gradual clearing from west to east during the
afternoon. Improvement to VFR make take much of the day at KROA
and KLYH.

Average confidence in ceilings,visibilities and wind.

AMD NOT SKED was added to area TAFs. Access to current
observations has been sporadic. Once communications stabilize,
this amendment will be removed.

Extended Aviation Discussion...

VFR conditions expected to start the day Wednesday, then
transition into MVFR/IFR categories Wednesday night as
another low pressure system brings more precipitation to the
area Wednesday night into Thursday. Dry weather is expected
Thursday night and Friday. MVFR showers are possible Saturday in
the west.

&&

.EQUIPMENT...
As of 400 AM EST Tuesday...

Some of the AWOS (Automated Weather Observing Systems) in the
local area are incorrectly reporting SN(snow) or UP (Unknown
Precipitation). Given the temperature profile of the
environment, all precipitation is either rain or freezing rain,
depending on the surface temperature.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 7 AM EST this morning for VAZ020-
     024-035.
NC...None.
WV...Winter Weather Advisory until 7 AM EST this morning for WVZ508.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...RR
AVIATION...AMS/PM
EQUIPMENT...AMS
Hazardous weather outlook, Jan 25, 12:47 PM EST, 16 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1247 PM EST Mon Jan 25 2021

VAZ018-019-023-WVZ507-261800-
Craig-Alleghany VA-Botetourt-Eastern Greenbrier-
1247 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snow is possible Wednesday night. This may impact the
morning commute on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ034-261800-
Bedford-
1247 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for south central Virginia.

.DAY ONE...This afternoon and tonight.

Pockets of freezing rain are likely tonight at higher elevations,
especially along the Blue Ridge.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow is possible Wednesday night. This may impact the morning
commute on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>017-022-WVZ042>044-261800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Roanoke-Mercer-Summers-Monroe-
1247 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Accumulating snow is possible Wednesday night. This may impact the
morning commute on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-033-043>047-058-059-261800-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
1247 PM EST Mon Jan 25 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Light snow is possible Wednesday night. This may impact the morning
commute on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ020-024-035-WVZ508-261800-
Bath-Rockbridge-Amherst-Western Greenbrier-
1247 PM EST Mon Jan 25 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 7 AM
EST TUESDAY...

This Hazardous Weather Outlook is for central Virginia, west
central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 26, 2:11 AM EST, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
211 AM EST Tue Jan 26 2021

VAZ017-022-023-032>034-261015-
Floyd-Roanoke-Botetourt-Patrick-Franklin-Bedford-
Including the cities of Floyd, Roanoke, Salem, Fincastle, Stuart,
Rocky Mount, and Bedford
211 AM EST Tue Jan 26 2021

...Icy Travel Possible...

Icy travel is possible along and near the Blue Ridge Parkway this
morning.

Temperatures around Bent Mountain, Copper Hill and Montvale were
30 to 32 degrees. This will lead to icy travel, especially on
untreated roads. Tree limbs and branches may be weighed down with
ice and snap off.

Slow down if driving. Visibility was poor due to light to
moderate rain and fog. Wet roads may actually icy.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Roanoke (C)

When
January 26, 5:45 AM EST
Where
Roanoke (C) County, 1.69 mi ENE of Roanoke to 1.68 mi ENE of Roanoke
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
37.283, -79.924

A car wash sustained severe structural damage when the hillside immediately behind the building gave way and smashed through the rear wall of the building.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930265.